fb-pixel

Q. Why do certain drugs cause hair loss,
and is it reversible?

A. “There are many, many drugs that can cause hair loss,” says Lynne Goldberg, director of the Hair Clinic at Boston Medical Center. Often it’s a rare side effect, but some classes of drugs promote hair loss more often, including beta blockers, warfarin, anti-seizure medications, and retinoids.

The reason isn’t fully known, but Goldberg says that these medications may interfere with the growth cycle of hair. Normally, hairs grow for a few years, then pause for weeks or months, then grow again. About 80 to 90 percent of your hair follicles are in the active growing phase at any given time. Drugs may increase the number of resting follicles, causing a diffuse shedding of the hair called telogen effluvium.

Advertisement



Aromatase inhibitors, which block the production of the hormone estrogen and are given to some women with breast cancer, can also cause hair thinning and loss. Goldberg says the effect seems to mimic the genetic hair loss some women experience as they age and their hormone levels change. Cancer chemotherapy drugs also cause hair loss because the drugs attack rapidly growing cells like those in the hair follicles.

It’s not known why some people are more susceptible to these effects than others. “In general, most hair loss due to medications is reversible,” she says, though sometimes the volume is not the same as before. In the meantime, products can help mask hair loss or make the hair appear fuller.


Have a question? E-mail globeanswers@gmail.com.